Alert archive / Indiana / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 108, NWS Northern Indiana

July 28, 2023LaPorte County, Saint Joseph County, Indiana; Berrien County, Cass County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at Jul 28, 2023, 11:54 PM CDT for LaPorte County, Saint Joseph County, Indiana; Berrien County, Cass County, Michigan. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 2023, 11:54 PM CDT (04:54 UTC)
Expired
Jul 29, 2023, 1:00 AM CDT
In force
66 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

Counties LaPorte County, IN, Saint Joseph County, IN, Berrien County, MI, Cass County, MI

The radar

The Northern Indiana radar (KIWX), 70 km from the middle of the area, began a volume at 04:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 28, 11:00 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 4.9 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2023-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3041 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2023-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3041 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1642 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.0
Supercell composite
16.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 6:01 PM CDT, 5 hours 53 minutes earlier.

Area forecast discussion, Jul 28, 6:01 PM CDT, 5 hours 53 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
701 PM EDT Fri Jul 28 2023

.SYNOPSIS...
Issued at 200 PM EDT Fri Jul 28 2023

Scattered showers and thunderstorms, some strong to severe, will
redevelop late this afternoon and evening in the vicinity of an
outflow boundary near the US 30 corridor.  Additional widespread
showers and thunderstorms are expected overnight, some with locally
heavy rain and damaging winds possible.

Drier and cooler weather will overspread the area this weekend.

&&

.SHORT TERM...(This afternoon and Tonight)
Issued at 200 PM EDT Fri Jul 28 2023

Cloud debris from morning MCS slow to decay this morning but
accelerating this aftn as MCV progresses into wrn OH. Sfc temps have
naturally been slow to respond but aftn insolation/mixing will yield
rapid rebound with low 90s southwest to tempered upper 80s
northeast. Will drop prior heat advisory east and north yet retain
southwest for this evening.

Otherwise primary question remains with convective redevelopment
late day and especially overnight. 17Z sfc analysis shows well
demarcated outflow boundary extending from cntrl IL into srn IN
before bucking back north as a warm front through IA. Expect wrn
flank of outflow will mix north through evening while ern flank
moves little with potential redevelopment invof the US30 corridor
late this aftn with noted pocket of aggravated cu over ne IL earlier.
Nevertheless northeast IA through nrn IL vcnty appears most
susceptible for vigorous storm development by evening with rapid
upscale growth/organization ese along sharp low level theta-e ridge
tonight. 12Z guidance as a whole looks too far north with track of
this expected MCS with a swd tilt favored which would steer it
directly through cntr of the CWA mid to late evening with a
commensurate heavy rain/damaging wind risk esp wrn half. Secondary
MCS likely to evolve up across srn MN/wrn WI ewd of stout shortwave
disturbance advancing east out of ND and track se late tonight,
tracking through at least nrn CWA. Expected separation of these two
systems would mitigate a certain flood potential yet there could be
some overlap north of US30 which bears close scrutiny once lead
system shows its hand later this evening.

Will defer any possible flood watch to the next shift as 12Z guidance
spread lends no confidence to the above scenario.

&&

.LONG TERM...(Saturday through Thursday)
Issued at 200 PM EDT Fri Jul 28 2023

A few showers possible within swd progressing cold front Sat morning
into early aftn southeast otherwise notable drying and cooler temps
follow through mid week as high pressure builds in across the Great
Lakes.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 700 PM EDT Fri Jul 28 2023

Convective development along quasi-stationary surface boundary
ongoing out to the west in NE IA/SW WI and expected to continue to
increase in coverage and expand eastward to begin this TAF cycle.
Will begin KSBN with VCSH then prevailing/tempo in the 02-06Z
timeframe. Upstream obs have been predominately VFR ceilings in
the vicinity of these storms with MVFR visibilities for sites
directly impacted by heavy rain. Will follow similar trend with
KFWA with a 04-08Z window. May still have a VCSH lingering in
early morning hours Saturday then quiet remainder of the period
with a NW flow.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Heat Advisory until 9 PM EDT this evening for INZ013-015-020-022-
     023.

MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...T
SHORT TERM...T
LONG TERM...T
AVIATION...JAL

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 28, 2:27 PM CDT, 9 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
327 PM EDT Fri Jul 28 2023

INZ005>009-012-014-017-018-024>027-032>034-103-104-116-203-204-216-
MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-290900-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Marshall-Whitley-
Allen IN-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-
Northern La Porte-Eastern St. Joseph IN-Northern Kosciusko-
Southern La Porte-Western St. Joseph IN-Southern Kosciusko-Cass MI-
St. Joseph MI-Branch-Hillsdale-Northern Berrien-Southern Berrien-
Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
327 PM EDT Fri Jul 28 2023 /227 PM CDT Fri Jul 28 2023/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Thunderstorms are expected to redevelop late this afternoon and
become numerous by late evening with a threat for damaging winds and
perhaps some isolated hail early this evening west of I-69.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be need later this evening.

INZ013-015-020-022-023-290900-
Pulaski-Fulton IN-White-Cass IN-Miami-
327 PM EDT Fri Jul 28 2023

...HEAT ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northern Indiana.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

A Heat Advisory is in effect until midnight EDT or 11 PM CDT
tonight. The combination of hot temperatures and high humidity will
combine to create heat indices from 100 to 105 degrees. For full
details listen to NOAA Weather Radio or visit online at
weather.gov/IWX for more information.

Thunderstorms are expected to redevelop late this afternoon and
become numerous by late evening with a threat for damaging winds and
perhaps some isolated hail early this evening west of I-69.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-290900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
327 PM EDT Fri Jul 28 2023

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Thunderstorms are likely overnight with a risk for wind gusts in
excess of 50 knots.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

In the hours before

Local storm report, Jul 28, 11:44 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
1244 AM EDT Sat Jul 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1227 AM     Hail             Montpelier              40.55N 85.28W
07/29/2023  M1.00 inch       Blackford          IN   Public

            Several photos on Facebook of quarter size
            hail in Montpelier near the fairgrounds.

&&

MJ
Local storm report, Jul 28, 11:45 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
1245 AM EDT Sat Jul 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     Hail             1 E Montpelier          40.55N 85.26W
07/29/2023  M1.25 inch       Blackford          IN   Public

            Photo on Facebook on hail slightly larger
            than a quarter.

&&

MJ
Local storm report, Jul 28, 11:46 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
1246 AM EDT Sat Jul 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1227 AM     Hail             Montpelier              40.55N 85.28W
07/29/2023  M1.00 inch       Blackford          IN   Public

            Photos on Facebook of quarter size hail in
            Pioneer.

&&

MJ
Special weather statement, Jul 28, 11:49 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1249 AM EDT Sat Jul 29 2023

INZ005-104-290545-
Eastern St. Joseph IN-Elkhart IN-
1249 AM EDT Sat Jul 29 2023

...A STRONG THUNDERSTORM WILL IMPACT WESTERN ELKHART AND SOUTHEASTERN
ST. JOSEPH COUNTIES THROUGH 145 AM EDT...

At 1249 AM EDT, Doppler radar was tracking a strong thunderstorm near
Wakarusa, or near Mishawaka, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 500 AM EDT for
north central Indiana.

&&

LAT...LON 4171 8583 4147 8578 4148 8606 4148 8618
      4167 8620
TIME...MOT...LOC 0449Z 271DEG 13KT 4158 8611

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

MARSILI
Local storm report, Jul 28, 11:51 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
1251 AM EDT Sat Jul 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1227 AM     Hail             Montpelier              41.58N 84.60W
07/29/2023  M1.00 inch       Williams           OH   Public

            Photos on Facebook show several quarter size
            hailstones in Montpelier.

&&

MJ
Local storm report, Jul 28, 11:52 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
1252 AM EDT Sat Jul 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1227 AM     Hail             Montpelier              41.58N 84.60W
07/29/2023  E1.25 inch       Williams           OH   Public

            Photo on Facebook of hail slightly larger
            than a quarter.

&&

MJ

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 7:35 PM CDTSevere Thunderstorm WarningIWXCass, Fulton, Miami40 min
Jul 28, 7:42 PM CDTSpecial Weather StatementIWXAdams48 min
Jul 28, 7:54 PM CDTSevere Thunderstorm WarningIWXFulton, Kosciusko, Miami51 min
Jul 28, 8:01 PM CDTSevere Thunderstorm WarningIWXKosciusko, Marshall44 min
Jul 28, 8:23 PM CDTSevere Thunderstorm WarningIWXMiami, Wabash37 min
Jul 28, 8:30 PM CDTSpecial Weather StatementIWXKosciusko30 min
Jul 28, 8:32 PM CDTSpecial Weather StatementIWXStarke43 min
Jul 28, 8:39 PM CDTSpecial Weather StatementIWXAdams36 min
Jul 28, 8:43 PM CDTSevere Thunderstorm WarningIWXFulton, Miami, Pulaski29 min
Jul 28, 8:47 PM CDTAreal Flood AdvisoryIWXFulton, Kosciusko, Marshall, Miami, Pulaski, Starke3 hr
Jul 28, 9:03 PM CDTAreal Flood AdvisoryIWXAdams, Wells3 hr
Jul 28, 9:05 PM CDTSpecial Weather StatementIWXWabash25 min
Jul 28, 9:06 PM CDTFlash Flood WarningIWXFulton, Kosciusko, Marshall, Miami, Pulaski, Starke6 hr
Jul 28, 9:06 PM CDTSpecial Weather StatementIWXAdams39 min
Jul 28, 9:25 PM CDTSpecial Weather StatementIWXHuntington, Wabash35 min
Jul 28, 9:36 PM CDTSpecial Weather StatementIWXNoble39 min
Jul 28, 9:49 PM CDTSpecial Weather StatementIWXMarshall41 min
Jul 28, 9:57 PM CDTSpecial Weather StatementIWXLaPorte48 min
Jul 28, 10:02 PM CDTSpecial Weather StatementIWXWabash28 min
Jul 28, 10:06 PM CDTSevere Thunderstorm WarningIWXLaPorte, Saint Joseph39 min
Jul 28, 10:25 PM CDTSpecial Weather StatementIWXDeKalb50 min
Jul 28, 10:31 PM CDTSevere Thunderstorm WarningIWXDeKalb, Steuben46 min
Jul 28, 10:45 PM CDTSevere Thunderstorm WarningIWXSaint Joseph45 min
Jul 28, 10:49 PM CDTSpecial Weather StatementIWXKosciusko41 min
Jul 28, 10:59 PM CDTSevere Thunderstorm WarningIWXKosciusko, Marshall23 min
Jul 28, 11:19 PM CDTSpecial Weather StatementIWXNoble56 min
Jul 28, 11:32 PM CDTSpecial Marine WarningIWX88 min
Jul 28, 11:49 PM CDTSpecial Weather StatementIWXElkhart56 min
Jul 28, 11:55 PM CDTFlash Flood WarningIWXSaint Joseph4 hr
Jul 29, 12:15 AM CDTSevere Thunderstorm Warning Considerable damage threatIWXCass, Fulton, LaPorte, Marshall, Pulaski, Starke and 1 more60 min
Jul 29, 12:26 AM CDTSevere Thunderstorm Warning Considerable damage threatIWXElkhart, Kosciusko, Marshall, Saint Joseph52 min
Jul 29, 12:35 AM CDTSevere Thunderstorm WarningIWXCass, White40 min
Jul 29, 12:44 AM CDTFlash Flood WarningIWXLaPorte3 hr
Jul 29, 12:51 AM CDTSevere Thunderstorm WarningIWXCass, Fulton, Kosciusko, Miami, Wabash43 min
Jul 29, 1:03 AM CDTSevere Thunderstorm WarningIWXAllen, DeKalb, LaGrange, Noble, Steuben, Whitley42 min
Jul 29, 1:09 AM CDTSevere Thunderstorm WarningIWXAllen, Huntington, Kosciusko, Wabash, Wells, Whitley66 min
Jul 29, 1:14 AM CDTSpecial Weather StatementIWXBlackford, Grant, Miami31 min
Jul 29, 1:25 AM CDTFlash Flood WarningIWXElkhart, Saint Joseph3 hr
Jul 29, 1:27 AM CDTSevere Thunderstorm WarningIWXBlackford, Grant, Huntington, Miami, Wabash, Wells48 min
Jul 29, 1:38 AM CDTSevere Thunderstorm WarningIWXAllen, DeKalb, Steuben52 min
Jul 29, 1:47 AM CDTSevere Thunderstorm WarningIWXAdams, Allen, Wells43 min
Jul 29, 2:10 AM CDTSpecial Weather StatementIWXJay65 min
Jul 29, 8:53 AM CDTBeach Hazards StatementIWXLaPorte10 hr
Jul 29, 8:53 AM CDTSmall Craft AdvisoryIWX10 hr
Jul 28, 8:49 PM CDTSpecial Weather StatementIWXVan Wert26 min
Jul 28, 9:30 PM CDTSpecial Weather StatementIWXPutnam45 min
Jul 28, 9:34 PM CDTSevere Thunderstorm WarningIWXAllen, Putnam36 min
Jul 28, 9:49 PM CDTSpecial Weather StatementIWXVan Wert26 min
Jul 28, 11:06 PM CDTSevere Thunderstorm WarningIWXWilliams54 min
Jul 28, 11:37 PM CDTSevere Thunderstorm WarningIWXFulton, Williams53 min
Jul 29, 2:07 AM CDTTornado WarningIWXDefiance38 min
Jul 29, 2:14 AM CDTSevere Thunderstorm WarningIWXDefiance, Fulton, Henry, Paulding, Putnam, Williams39 min
Jul 29, 2:33 AM CDTSpecial Weather StatementIWXAllen, Van Wert57 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2023Severe Thunderstorm Warnings in Michigan, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.